Asymptotic models for transport in large aspect ratio nanopores

Autor(en): Matejczyk, B.
Pietschmann, J-F
Wolfram, M-T
Richardson, G.
Stichwörter: Aymptotic methods; DIODES; EQUATIONS; ION CHANNELS; Mathematical Modelling; Mathematics; Mathematics, Applied; nanoscale pores; POISSON-NERNST-PLANCK; Poisson-Nernst-Planck equations
Erscheinungsdatum: 2019
Volumen: 30
Ausgabe: 3
Startseite: 557
Seitenende: 584
Ion flow in charged nanopores is strongly influenced by the ratio of the Debye length to the pore radius. We investigate the asymptotic behaviour of solutions to the Poisson-Nernst-Planck (PNP) system in narrow pore like geometries and study the influence of the pore geometry and surface charge on ion transport. The physical properties of real pores motivate the investigation of distinguished asymptotic limits, in which either the Debye length and pore radius are comparable or the pore length is very much greater than its radius This results in a quasi-one-dimensional (1D) PNP model, which can be further simplified, in the physically relevant limit of strong pore wall surface charge, to a fully 1D model. Favourable comparison is made to the two-dimensional (2D) PNP equations in typical pore geometries. It is also shown that, for physically realistic parameters, the standard 1D area averaged PNP model for ion flow through a pore is a very poor approximation to the (real) 2D solution to the PNP equations. This leads us to propose that the quasi-1D PNP model derived here, whose computational cost is significantly less than 2D solution of the PNP equations, should replace the use of the 1D area averaged PNP equations as a tool to investigate ion and current flows in ion pores.
ISSN: 09567925
DOI: 10.1017/S0956792518000293

Show full item record

Google ScholarTM